Pennsylvania, 2019

Flash Flooding in Pennsylvania, July 21 to 22, 2019

July 21 to 22, 2019 · NWS PHI · 2 events in 1 county or zone

5 inches of rain to parts of Lehigh County on the evening of July 21.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms brought 1.5 to around 2.5 inches of rain to parts of Lehigh County on the evening of July 21.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 21, 8:41 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 21, 8:41 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
941 PM EDT Sun Jul 21 2019

.SYNOPSIS...
Low pressure is expected to develop in the Ohio River Valley
tonight before drifting eastward across northeastern Maryland,
eastern Pennsylvania, Delaware and New Jersey on Monday
afternoon and Monday evening. As the low continues toward Nova
Scotia on Tuesday it is anticipated to pull a cold front slowly
through our region. High pressure is forecast to build in from
the west on Wednesday and Thursday. The center of the high is
expected to slide off the coast next weekend but will still
continue to influence our weather.

&&

.NEAR TERM /THROUGH MONDAY/...
930 pm update: Very busy this evening. Pulse storms have
occurred in much of the CWA along/north of Interstate 78.
Several microbursts have occurred with these storms, including a
particularly damaging one in Somerset and Middlesex Counties
between 7 and 7:30 pm. Storms currently in northwest New Jersey
into the Lehigh Valley are exhibiting similar characteristics,
with some wind damage now being reported in Lehigh County in the
past half hour. Meanwhile, other storms in northern Maryland
with a history of severe weather are beginning to move toward
the Eastern Shore. Latest model trends suggest a diminishing
trend should occur around/after midnight, but given the
lackluster performance this evening, not overly confident. The
environment remains very warm and very moist and is quite
favorable for mixing stronger downbursts to the surface given
reasonable midlevel lapse rates and quite good low-level lapse
rates.

Main changes to the overnight forecast were to accommodate
(somehow) for hourly temperatures and dew points, which are
quite chaotic owing to the sporadic convection. Otherwise, the
forecast is holding quite well.

Excessive heat warning will be allowed to expire at 10 pm.

Previous discussion...

As of 3 PM, the cold front, which will be around the region for
the next 36 hours or so, was across central and NE PA. This
front should slowly start to sink south into our region
overnight and continuing through the day on Monday.

There are two main rounds of showers and thunderstorms we will
be watching over the next day. First, there could be a round of
isolated or maybe scattered convection into this evening. The
second and more significant round is expected Monday afternoon
continuing into Monday evening.

Through this evening: More widespread convection will develop
along the front and a few of those cells may drift into our
region. More likely is that we will see additional convective
development along gust fronts from other showers and
thunderstorms. As we saw Saturday evening, there is a potential
for strong to severe winds, but given how limited the coverage
could be of showers and thunderstorms, the severe threat is
marginal.

Monday afternoon into evening: As the front slips into our
region tomorrow, it could make it as far southeast as the I95
corridor before stalling. Additionally, a mid and upper level
short wave trough will be digging southeast towards the region.
Expect convective initiation to begin along the front around mid
day. Thanks to the warm and humid air mass ahead of the front,
expect CAPE values well above 1000 J/kg. There could also be a
cap in place depending on how warm we get before convective
initiation starts. In the vicinity of the front, bulk shear
values of 30 kt will be possible.

Monday hazards: The primary hazard looks to be damaging winds
as combination of high DCAPE values and potential for precip
loading increases the risk for downbursts. I can't rule out the
potential for tornadoes, primarily right along the front.
However, higher than normal LCLs should limit this threat. In
addition to the damaging winds, the other concern is heavy rain
leading to flash flooding. High precipitable water values and a
relatively deep warm cloud layer increase the threat for heavy
rain. In addition, given how slow moving the front will be,
there is a potential for training of showers and thunderstorms.

Heat: Though we will see some relief from the heat, heat index
values above 100 will once again be possible for locations that
will be south of the front. This primarily includes Delmarva and
far south Jersey. Therefore, have issued a heat advisory that
begins once the excessive heat warning expires late this evening
for those locations.

&&

.SHORT TERM /MONDAY NIGHT/...
Front will continue to slowly progress through the region. At this
time, have trended with a more progressive solution given the trends
of the cold front so far (although I still expect it to stall, at
least for a while over our region). Once we get past the evening
hours tomorrow, the severe wind threat should diminish. However, the
heavy rain/flash flooding threat will continue through Monday night.
Given the more progressive trends, the axis of highest QPF has also
been shifted SE. This would be good news if the threat for heaviest
rain is southeast of the urban corridor as the axis of highest QPF
would now be over an area with higher flash flood guidance.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Tuesday through Wednesday...

By early Tuesday morning, frontal boundary will be situated SW to NE
extending from the southern Delmarva off the coast of NJ which will
mean the area will be on the cool side of the boundary. However
upper level trough will continue to lag just off to the west with at
least one more impulse likely to come through. For this reason, one
more round of rain/showers and possible thunder is likely for
Tuesday morning mainly from around I-95 and points S/E. The rain
should not be as heavy as what could occur Monday/Monday night but
could still exacerbate any flooding issues that may be ongoing due
to earlier heavy rain. Temperatures will be much cooler with highs
in the 70s to around 80 and dew points in the 60s.

More appreciable clearing finally occurs Tuesday night as the front
continues to push off the coast and high pressure continues to
approach from the west. This surface ridging will nose into western
PA into upstate NY during the day Wednesday. However as the upper
trough axis moves through this along with daytime heating will
result in some daytime Cu but these should be of the fair weather
variety. Temperatures will be near if not a little below average for
this time of year with comfortable levels of humidity.

Wednesday night through Sunday....

A stretch of fair weather looks to finally take hold for the long
term as high pressure should dominate. This will mean mainly sunny
skies with seasonable temperatures and comfortable humidity levels
for Thursday and Friday as the high sets up right near the area.

By next weekend, as the high moves off the coast, a SW flow looks to
kick in so temperatures and dew points may start to nudge back up a
bit. However it doesn't look like a repeat of the current hot
stretch as heat indicies should not be nearly as high. Also, at this
point conditions look to remain mainly clear and free of precip
through next weekend.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Overnight...Cannot rule out storms through at least early
morning, especially at RDG/ABE/TTN and ILG given current radar
trends. Impacts would be fairly brief, but temporary
restrictions and gusty/erratic winds should be expected if
storms are nearby. Outside of storms, VFR with light/variable
winds.

Monday...Starting VFR conditions, but expect showers and
thunderstorms to develop between 15 and 18Z, and widespread
showers and thunderstorms are possible between 18 and 03Z. MVFR
or even IFR conditions will be possible with storms.
Gusty/erratic winds and torrential rainfall should be expected
with any storms. Winds will be quite variable in proximity to a
front moving slowly through the area, with speeds generally up
to 10 kt outside of storms.

OUTLOOK...
Monday night...Another round of showers and thunderstorms are
possible, especially south and east of the cold front, with MVFR
or IFR conditions possible. Otherwise, expect VFR conditions and
a shift to northerly or northwesterly winds with the front.

Tuesday...MVFR and IFR conditions in the morning due to lingering
low clouds and showers...especially from KILG through KPHL/KPNE and
KTTN and points S/E. Mainly VFR in the afternoon with a chance of
showers. N/NW wind around 10 knots.

Tuesday night...Mainly VFR. Northwest wind 5 to 10 knots.

Wednesday...Mainly VFR. Northwest wind around 10 knots.

Wednesday night and Thursday...Mainly VFR. Variable wind 10 knots or
less.

Friday...VFR.

&&

.MARINE...
Winds are forecast to remain south to southwesterly around
10-15 kts with gusts possibly up to 20 kts through tonight.
Seas 2-3 ft over the ocean and 2 ft or less over Delaware Bay.

OUTLOOK...
Monday night...a brief period of SCA conditions are possible,
especially just ahead of the cold front on Monday night.

Tuesday through Friday...Seas may be close to Small Craft
Advisory levels early Tuesday but otherwise no marine headlines
are anticipated.

RIP CURRENTS...
Wind will be southwesterly around 10-15 knots today, while seas
will remain 2-3 feet with a swell period of around 6 seconds.
This will keep a low risk of rip currents.

An increasing southerly wind fetch and building waves may
create a moderate risk for the development of dangerous rip
currents on Monday along parts of the New Jersey and Delaware
coastlines.

&&

.CLIMATE...
Record Temperatures for today:

7/21
Site     Max/Year          High Min/Year
ABE      101/1980             75/1980
ACY       99/1981             77/1991
PHL      103/1930             79/2017
ILG      102/1957             77/1972
RDG      102/2011             77/2011
TTN      101/1930             78/1980
MPO       94/2011             72/2011
GED      101/1957             79/2017

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 10 PM EDT this evening for PAZ054-
     055-060>062-070-071-101>106.
     Flash Flood Watch from 8 AM EDT Monday through Tuesday morning
     for PAZ054-055-060>062-070-071-101>106.
NJ...Excessive Heat Warning until 10 PM EDT this evening for NJZ001-
     007>010-012>027.
     Flash Flood Watch from 8 AM EDT Monday through Tuesday morning
     for NJZ001-007>010-012>027.
     Heat Advisory until 7 PM EDT Monday for NJZ016-021-023-024.
DE...Excessive Heat Warning until 10 PM EDT this evening for
     DEZ001>004.
     Flash Flood Watch from 8 AM EDT Monday through Tuesday morning
     for DEZ001>004.
     Heat Advisory until 7 PM EDT Monday for DEZ001>004.
MD...Excessive Heat Warning until 10 PM EDT this evening for MDZ008-
     012-015-019-020.
     Flash Flood Watch from 8 AM EDT Monday through Tuesday morning
     for MDZ008-012-015-019-020.
     Heat Advisory until 7 PM EDT Monday for MDZ008-012-015-019-020.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...CMS/Johnson
Short Term...Johnson
Long Term...Fitzsimmons
Aviation...CMS/Fitzsimmons/Johnson
Marine...Fitzsimmons/Johnson
Climate...Staarmann
Hazardous weather outlook, Jul 21, 9:05 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1005 PM EDT Sun Jul 21 2019

NJZ001-007>010-012-013-015-017>020-022-027-PAZ054-055-060>062-070-
071-101>106-230215-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Gloucester-Camden-Northwestern Burlington-Ocean-Atlantic-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
1005 PM EDT Sun Jul 21 2019

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT MONDAY THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Isolated storms may produce heavy rain and localized flooding as well
as damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms Monday afternoon and evening could produce severe
weather with damaging winds being the biggest threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ016-021-023-230215-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Salem-Cumberland-Cape May-
1005 PM EDT Sun Jul 21 2019

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT MONDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT MONDAY THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland and southern New
Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated storms may produce heavy rain and localized flooding as well
as damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Flash Flood Watch.

Thunderstorms Monday afternoon and evening could produce severe
weather with damaging winds being the biggest threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-025-026-230215-
Eastern Monmouth-Coastal Atlantic-Coastal Ocean-
1005 PM EDT Sun Jul 21 2019

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT MONDAY THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

Isolated storms may produce heavy rain and localized flooding as well
as damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a moderate risk for the formation of dangerous rip currents
on Monday.

Thunderstorms Monday afternoon and evening could produce severe
weather with damaging winds being the biggest threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ024-230215-
Atlantic Coastal Cape May-
1005 PM EDT Sun Jul 21 2019

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT MONDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT MONDAY THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated storms may produce heavy rain and localized flooding as well
as damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Flash Flood Watch.

Thunderstorms Monday afternoon and evening could produce severe
weather with damaging winds being the biggest threat.

There is a moderate risk for the formation of dangerous rip currents
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-230215-
Delaware Beaches-
1005 PM EDT Sun Jul 21 2019

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT MONDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT MONDAY THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated storms may produce heavy rain and localized flooding as well
as damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Flash Flood Watch.

Thunderstorms Monday afternoon and evening could produce severe
weather with damaging winds being the biggest threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-230215-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1005 PM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms from Monday afternoon into Tuesday morning may be
accompanied by wind gusts in excess of 35 knots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

In the hours before

Local storm report, Jul 21, 9:22 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1022 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     TREXLERTOWN             40.55N 75.59W
07/21/2019  E70 MPH          LEHIGH             PA   STORM CHASER

            CHASER ESTIMATES GUSTS UP TO 70MPH.

&&

JEO
Local storm report, Jul 21, 9:27 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1027 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND DMG     SCHNECKSVILLE           40.67N 75.61W
07/21/2019                   LEHIGH             PA   STORM CHASER

            MULTIPLE TRANSFORMERS EXPLODING WITH
            ESTIMATED GUSTS TO AT LEAST 60MPH.

&&

JEO
Local storm report, Jul 21, 9:29 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1029 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     TREXLERTOWN             40.55N 75.60W
07/21/2019                   LEHIGH             PA   STORM CHASER

            MULTIPLE TRANSFORMERS EXPLODING WITH
            ESTIMATED GUSTS TO AT LEAST 60MPH.

&&

JEO
Local storm report, Jul 21, 9:34 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1034 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     1 W SALISBURY TWP       40.59N 75.44W
07/21/2019                   LEHIGH             PA   FIRE DEPT/RESCUE

            DOWNED WIRES ON ELLSWORTH ST.

&&

JEO
Local storm report, Jul 21, 9:35 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     1 ENE SALISBURY TWP     40.59N 75.41W
07/21/2019                   LEHIGH             PA   FIRE DEPT/RESCUE

            DOWNED TREES AND WIRES ON CHURCH RD.

&&

JEO
Local storm report, Jul 21, 9:41 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1041 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND DMG     TREXLERTOWN             40.55N 75.60W
07/21/2019                   LEHIGH             PA   PUBLIC

            MPING REPORT OF 3 INCH TREE LIMBS OR POWER
            POLES SNAPPED.

&&

JEO

The radar

The Philadelphia radar (KDIX), 115 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lehigh

When
July 21, 9:50 PM EST to 11:30 PM EST
Where
Lehigh County, 1.92 mi WNW of Emmaus to 0.88 mi SW of Allentown Muni
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.539, -75.515

Widespread roadway flooding in the Emmaus area.

Flash Flood, Lehigh

When
July 21, 11:10 PM EST to July 22, 12:30 AM EST
Where
Lehigh County, 1.78 mi ESE of Laurys to 1.23 mi SE of Laurys
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.707, -75.521

PA Route 145 was closed in North Whitehall Township due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829728, 829731.